Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 10, 2024, 12:22 AM CST for Randolph County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2024, 12:22 AM CST (06:22 UTC)
- Expired
- Feb 10, 2024, 12:37 AM CST
- In force
- 15 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS53 KLSX 100622
SVRLSX
ILC157-100700-
/O.NEW.KLSX.SV.W.0002.240210T0622Z-240210T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1222 AM CST Sat Feb 10 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Randolph County in southwestern Illinois...
* Until 100 AM CST.
* At 1221 AM CST, a severe thunderstorm was located over Chester,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester, Bremen, Steeleville, Percy, Welge, and Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 8960 3786 8966 3784 8974 3785 8975
3785 8979 3787 8980 3788 8980 3789 8982
3795 8985 3805 8959
TIME...MOT...LOC 0621Z 256DEG 42KT 3791 8979
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
708
WWUS53 KLSX 100627
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1227 AM CST Sat Feb 10 2024
ILC157-100700-
/O.CON.KLSX.SV.W.0002.000000T0000Z-240210T0700Z/
Randolph IL-
1227 AM CST Sat Feb 10 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR SOUTHEASTERN RANDOLPH COUNTY...
At 1226 AM CST, a severe thunderstorm was located near Bremen, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported quarter size hail south of Chester.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chester, Bremen, Steeleville, Percy, Welge, and Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 8960 3786 8966 3784 8974 3785 8975
3785 8979 3787 8980 3788 8980 3789 8982
3795 8985 3805 8959
TIME...MOT...LOC 0626Z 256DEG 42KT 3793 8970
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore622
WWUS53 KLSX 100637
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1237 AM CST Sat Feb 10 2024
ILC157-100647-
/O.CAN.KLSX.SV.W.0002.000000T0000Z-240210T0700Z/
Randolph IL-
1237 AM CST Sat Feb 10 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 3795 8960 3786 8966 3784 8974 3785 8975
3785 8979 3787 8980 3788 8980 3789 8982
3795 8985 3805 8959
TIME...MOT...LOC 0636Z 256DEG 42KT 3796 8954
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 10:07 PM CST, 2 hours 15 minutes earlier. Its key messages:
- The very warm weather comes to an end with tonight's cold front. Some thunderstorms are likely (70%) across southeast MO and southern IL tonight. The strongest storms could contain hail.
- The next significant chance for precipitation comes on Monday morning as upper level low pressure moves through the region. An area of light snow is expected on the northern edge of this, although confidence in accumulations is low. Air and ground temperatures will be rather mild, but if snow comes down heavily enough then accumulations on roads will occur.
Area forecast discussion, Feb 9, 10:07 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1007 PM CST Fri Feb 9 2024 .KEY MESSAGES... - The very warm weather comes to an end with tonight's cold front. Some thunderstorms are likely (70%) across southeast MO and southern IL tonight. The strongest storms could contain hail. - The next significant chance for precipitation comes on Monday morning as upper level low pressure moves through the region. An area of light snow is expected on the northern edge of this, although confidence in accumulations is low. Air and ground temperatures will be rather mild, but if snow comes down heavily enough then accumulations on roads will occur. && .SHORT TERM... (Through Late Saturday Night) Issued at 210 PM CST Fri Feb 9 2024 As of 20z, a weak cold front stretches across northeastern MO and west-central IL. Deep mixing and weak low-level southwesterly downslope flow off the Ozark Mtns have helped warm temperatures into the 60s to near 70 F this afternoon, even on the cool side of the front. Despite being 20 to 30 F above average, it appears that these temperatures will fall short of breaking daily records with insolation restricted by increasing upper-level cloud cover. A period of elevated fire weather conditions is still possible across central MO, but it is becoming apparent that this period of sufficient RH and wind parameter space will be very limited in space and time with temperatures underperforming and dewpoints overperforming by a degree or two from the original forecast. The cold front will begin to advance southeastward more quickly this evening in response to modest height falls associated with a passing upper-level shortwave trough. There is a growing consensus in latest CAMs that scattered to numerous showers and thunderstorms will develop around 02 to 04z this evening in a corridor from southern MO to eastern MO, within increasing low-level WAA/isentropic ascent and moisture advection as well as convergence along the front. These showers and thunderstorms are expected to progress east- northeastward, generally south of I-44 in MO and I-70 in IL through 08z. Relatively low equilibrium level in forecast soundings characterize these thunderstorms as being low-topped but 30 to 40 kt of effective wind shear suggests a mixed mode of multicell clusters with an embedded transient supercell or two. Short-term model guidance depicts 250 to 1000 J/kg of MUCAPE in that area, the majority of which will be located above the freezing level and extend into the hail growth zone. Therefore, the strongest thunderstorms could contain an isolated instance or two of small to marginally severe hail. The largest forecast uncertainty is whether or not thunderstorms can become rooted in the BL among moderate low- level wind shear and additionally pose a threat of isolated damaging winds or a brief tornado, with the potential for a weakly stable layer near the surface to limit that threat. Showers and thunderstorms along with the front itself will clear the CWA through 08z tonight. Behind the front overnight into Saturday, persistent low-level northerly CAA will usher cooler air into the CWA, although still near to slightly above average. Upper-level clouds should also be streaming overhead on Saturday, but dry conditions are anticipated. Saturday night, 20 to 30 percent of global ensemble guidance contain brief light rain across far southeastern MO and southwestern IL as a jet entrance region quickly lifts northward. However, deeper lift and moisture in addition to higher probabilities of measurable rain are much farther south of the CWA. Pfahler && .LONG TERM... (Sunday through Next Friday) Issued at 210 PM CST Fri Feb 9 2024 Sunday morning opens with deep upper level troughing pushing through the Upper Midwest with a bulbous low pressure center dragging behind it in the southern Rockies. The low center will be left behind by the advancing northerly trough and will weaken as it pulls northeast into the mean flow. This feature will bring the potential for accumulating snow to portions of southeast Missouri and southwest Illinois on Monday morning before it washes out completely. Guidance is still trending toward a more southern and slow track of the system with most deterministic models and ensemble members keying in on the 12z to 18z Monday timeframe. This is when the bulk of precipitation will pass through, though western portions of the forecast area will likely see an earlier start time (closer to 09z) and eastern portions will likely see a later end time (closer to 21z). This includes the Monday morning rush hour which may be impacted in locations that see heavier snowfall. The southern and later shifts in guidance create even more uncertainty in the amount of precipitation that will fall as snow. We are confident that the ground temperatures will be warm and that air temperatures will start out above freezing as the system enters the region, cooling via evaporative cooling as precipitation begins. However, the strength of synoptic and mesoscale dynamics could override the warm ground and air temperatures and result in high snowfall rates and high-end snowfall totals. Although the 300 mb low will be weakening as it enters the Mid- Mississippi Valley, the 500 mb low will be closed off and deepening as it approaches. This will provide strong mid-level forcing. In the 700-500 mb layer, southwest winds will advect ample moisture and warm air into the region which will be collocated with the area of strongest ascent. This airmass will saturate the DGZ while steepening lapse rates and producing negative EPV, again coupled with the strongest ascent. On a smaller scale, we're still expecting strong mid-level frontogenetic banding with the system, but as is typical with these cases, where exactly banding forms is unclear. Deterministic guidance places the greatest forcing somewhere in southeast Missouri and southwest Illinois with some models placing it well within our forecast area and others barely scraping it against our southern border. Tying back to the previous paragraph, if frontogenetic banding does form in our southern forecast area it will have more than enough forcing and moisture to potentially overcome any warm air and ground temperatures within the low-levels. The topography of the Ozarks could also result in higher snowfall totals in higher elevations, as these areas will already be cooler than the surrounding valleys. This setup becomes less effective to the north where banding is less likely to occur and where the low- levels remain notably drier. There's still a wide range of potential snow totals with this system. The southern trend of the system places the most favorable mid and upper level dynamics above a warmer low-layer, potentially limiting the amount of snow that falls in favor of a rain/snow mix. As mentioned previously, above freezing surface temperatures are expected to give into evaporative cooling during the pre-dawn hours allowing a wet, sloppy snow to make it to the surface. However, a later start time would mean that evaporative cooling would have to combat diurnal warming, and temperatures would drop more slowly if not hold steady. This would result in more of a 10th percentile forecast yielding little to no snow accumulations. On the other hand, the banding scenario discussed would yield more along a 90th percentile forecast with up to 4 inches of snow accumulation possible in topographically favorable locations. It's important to note that either of these scenarios is plausible at this juncture. Our current forecast reflects a middle ground where temperatures cool sufficiently for snow but without the frontogenetical component. The focus of the long term was the Monday system. The forecast after Monday looks benign with the potential for precipitation returning late next week. Jaja && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1000 PM CST Fri Feb 9 2024 Showers and thunderstorms have developed largely south and east of the mid-Missouri and St. Louis metro terminals. Only KCPS will see scattered showers until around 07Z. Minor visibility reduction are possible underneath stronger showers. Some guidance sources indicate that the MVFR stratus across Iowa will push south through the morning and impact KUIN during the afternoon hours. I'm not yet confident enough to include prevailing MVFR ceilings in the TAF, but have mentioned a scattered deck. Otherwise VFR flight conditions will prevail through the remainder of the TAF period and at all other sites. Northerly winds will continue through the end of the TAF period, largely 10 kts or less. MRM && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Feb 9, 2:15 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 215 PM CST Fri Feb 9 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-102015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 215 PM CST Fri Feb 9 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms this evening and overnight along and south of Interstate 44 in Missouri and Interstate 70 in Illinois. A strong thunderstorm or two could produce isolated small to marginally severe hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of accumulating snow Monday morning across portions of southeastern Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 11:48 PM CST | Severe Thunderstorm Warning | LSX | Randolph | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.